Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 188, NWS Baltimore/Washington

August 5, 2002Allegany County, Maryland; Hampshire County, Morgan County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 5, 2002, 2:35 PM EDT for Allegany County, Maryland; Hampshire County, Morgan County, West Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2002, 2:35 PM EDT (18:35 UTC)
Expired
Aug 5, 2002, 3:15 PM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Allegany County, MD, Hampshire County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:45 PM EDTThunderstorm WindOldtown, MDTwo trees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:20 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 10:20 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1020 AM EDT MON AUG 5 2002

SHRA/TSRA OVR SE PA WEAKENING AS IT CLIPS EXTREME NE ZNS. THIS
CONVECTION IN ASSOCN WITH WEAK SHORTWAVE AND SFC BOUNDARY MOVING
THRU PA. WILL HANDLE ANY ACTIVITY OVR HARFORD CO NEXT HOUR WITH
NOWCASTS.

TEMPS YDA REACHED THE UPR 90S MANY LOCATIONS WITH A COUPLE OF SPOTS
AT 100F. 850MB TEMPS JUST AS WARM TDA WITH PLENTY OF SUNSHINE. IN
ADDTN...SFC FLOW FCST BY THE MODELS TO BECOME MORE SW AND PSBLY W
THIS AFTRN WHICH WOULD RESULT IN SOME DOWNSLOPING AND WARMING. WOULD
NOT BE SURPRISED TO SEE MANY SITES NEAR 100F THIS AFTRN. WILL RAISE
MAX TEMPS TO 96 TO 101 ACROSS MUCH OF THE AREA EXCEPT THE HIER
ELEVS. WILL GO NEAR 100 IN THE CITIES. DWPTS MAY FALL OFF A BIT THIS
AFTRN IF WINDS TURN MORE WESTERLY... BUT HIER TEMPS WILL COMPENSATE
AND WE SHOULD HAVE NO PROBLEM REACHING HEAT ADVISORY CRITERIA. WILL
EXTEND ADVISORY UNTIL 8 PM.

NOW FOR THE CONVECTIVE POTENTIAL. 12Z MODIFIED IAD SOUNDING YIELDED
A CAPE OF 3000 J/KG AND LI OF -7C THIS AFTRN SO AIR MASS WILL BE
UNSTABLE. COULD SEE SOME SCT CONVECTION FIRE DURING THE AFTRN OVR
THE MTNS DUE TOI OROGRAPHIC LIFT AND ALG THE LEE SIDE TROF THAT IS
FCST TO SET UP. WIND FIELDS ARE NOT THAT IMPRESSIVE THIS AFTRN BUT
CANT RULE OUT ISOLD SVR.

THE BETTER CHC OF SVR WILL COME BETWEEN 6 PM AND MIDNIGHT AS
PREFRONTAL TROUGH MOVES THRU THE AREA. IN ADDTN...WIND FIELDS ARE
SLIGHTLY STRONGER AND LAPSE RATES STEEPEN JUST A BIT. THINK CHC IS
GOOD FOR SVR DURING THE FIRST PART OF THE NIGHT. ACTUAL FRONT COMES
THROUGH AFTER MIDNIGHT...USHERING IN A MUCH COOLER AIR MASS FOR TUE.

.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     WVZ048>053...WVZ055.

WALSTON

In the hours before

Special weather statement, Aug 5, 11:00 AM EDT, 3 hours 35 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-050>
057-WVZ048>055-060000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT MON AUG 5 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT ACROSS ALL OF NORTHERN AND WEST CENTRAL VIRGINIA...MUCH
OF MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.

A COLD FRONT WILL BE APPROACHING THE AREA THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT IN THE HOT
UNSTABLE AIR MASS OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING.
THE BIGGEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND INTENSE LIGHTNING. IN ADDITION...HAIL IS POSSIBLE. THE STORMS
ARE EXPECTED TO BE MOVING SLOWLY...SO HEAVY RAINFALL MAY RESULT IN
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS EVENING.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:33 PM EDTSpecial Marine WarningLWX57 min
Aug 5, 4:21 PM EDTSevere Thunderstorm WarningLWXFauquier, Rappahannock, Warren39 min
Aug 5, 4:49 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church56 min
Aug 5, 5:17 PM EDTSpecial Marine WarningLWX88 min
Aug 5, 3:22 PM EDTSevere Thunderstorm WarningLWXFrederick38 min
Aug 5, 3:56 PM EDTSevere Thunderstorm WarningLWXMontgomery64 min
Aug 5, 4:11 PM EDTSevere Thunderstorm WarningLWXHoward49 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.